Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 187, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2008, 3:53 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 3:53 PM CDT (20:53 UTC)
- Expired
- Aug 14, 2008, 4:21 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:54 PM CDT | HAIL 1 | Fargo, ND | REPORTED BY CASS COUNTY DEPUTY AT 19AV N AND I-29. |
| Aug 14, 4:10 PM CDT | HAIL 0.88 | 3 Nne Moorhead, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 142053 SVRFGF MNC027-NDC017-142145- /O.NEW.KFGF.SV.W.0187.080814T2053Z-080814T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 353 PM CDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA... EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF FARGO... * UNTIL 445 PM CDT * AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR FARGO...MOVING TO THE NORTHWEST AT 4 MPH. HEAVY RAIN FALLING FROM THIS STORM CAN CAUSE LOCALIZED FLOODING OF CITY STREETS AND OVERWHELM STORM DRAINS. * THE SEVERE THUNDERSTORM WILL BE NEAR... REILES ACRES AT 420 PM CDT... NORTH RIVER AT 425 PM CDT... KRAGNES AT 440 PM CDT... HARWOOD AT 445 PM CDT... INTERSTATE 29 BETWEEN MILE MARKER 67 AROUND 400 PM CDT... AND MILE MARKER 73 AROUND 445 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4679 9698 4701 9700 4701 9666 4680 9666 TIME...MOT...LOC 2052Z 153DEG 4KT 4691 9681 $$ HOPKINS
1 follow-up statement
000 WWUS53 KFGF 142121 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 421 PM CDT THU AUG 14 2008 MNC027-NDC017-142131- /O.CAN.KFGF.SV.W.0187.000000T0000Z-080814T2145Z/ CLAY MN-CASS ND- 421 PM CDT THU AUG 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA IS CANCELLED... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR MOORHEAD...OR 3 MILES EAST OF FARGO... MOVING TO THE EAST AT 8 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4679 9698 4701 9700 4701 9666 4680 9666 TIME...MOT...LOC 2121Z 270DEG 7KT 4689 9675 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:48 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 14, 2:48 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 248 PM CDT THU AUG 14 2008 .SHORT TERM... MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF. SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH IN THE VALLEY BETTER THAN 12Z NAM AND GFS. FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS. FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON BACKSIDE OF TROUGH IS IN PLACE. EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY 06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING. FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES. SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW. .LONG TERM (SUN-THU)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/HOPKINS
Hazardous weather outlook, Aug 14, 5:17 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT THU AUG 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:56 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 34 min |
| Aug 14, 5:22 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 23 min |
| Aug 14, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 36 min |
| Aug 14, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 32 min |
| Aug 14, 5:20 PM CDT | Tornado Warning | FGF | Ransom | 25 min |
| Aug 14, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 10 min |
| Aug 14, 5:42 PM CDT | Tornado Warning | FGF | Ransom | 33 min |
| Aug 14, 6:31 PM CDT | Tornado Warning | FGF | Barnes, Steele | 29 min |
| Aug 14, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.